Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 22, NWS Lincoln, IL

May 26, 2024Clay County, Richland County, Illinois

NWS Lincoln, IL issued this tornado warning at May 26, 2024, 7:49 PM CDT for Clay County, Richland County, Illinois. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 7:49 PM CDT (00:49 UTC)
Expired
May 26, 2024, 8:15 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:50 PM CDTTSTM WND DMGLouisville, ILTrees down and car port damaged.
May 26, 7:53 PM CDTTSTM WND DMGClay City, ILLarge tree limb down.
May 26, 8:10 PM CDTTSTM WND DMG4 Ssw Noble, IL
May 26, 8:12 PM CDTTSTM WND DMG4 Se Noble, ILDelayed report. Tree and electrical lines down over the roadway near 700N and 700E.
May 26, 8:25 PM CDTTSTM WND DMG2 W Claremont, ILDelayed report. Tree limb down over roadway near 1000N and 1600E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

596 
WFUS53 KILX 270049
TORILX
ILC025-159-270115-
/O.NEW.KILX.TO.W.0022.240527T0049Z-240527T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
749 PM CDT Sun May 26 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Richland County in southeastern Illinois...
  Southern Clay County in south central Illinois...

* Until 815 PM CDT.

* At 749 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Flora, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Clay City around 755 PM CDT.
  Noble around 800 PM CDT.
  Olney Noble Airport around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3860 8816 3861 8861 3878 8861 3882 8796
      3857 8797 3857 8814
TIME...MOT...LOC 0049Z 270DEG 40KT 3870 8848 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJA
2 follow-up statements
517 
WWUS53 KILX 270058
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
758 PM CDT Sun May 26 2024

ILC025-159-270115-
/O.CON.KILX.TO.W.0022.000000T0000Z-240527T0115Z/
Richland-Clay-
758 PM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR RICHLAND
AND SOUTHEASTERN CLAY COUNTIES...

At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clay City, or 7 miles east of Flora, moving east at
45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Noble and Olney Noble Airport around 805 PM CDT.
  Olney around 810 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Calhoun and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3860 8837 3877 8840 3882 8796 3857 8797
      3857 8814 3860 8816
TIME...MOT...LOC 0058Z 270DEG 40KT 3870 8834 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJA
964 
WWUS53 KILX 270110
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
810 PM CDT Sun May 26 2024

ILC025-159-270119-
/O.EXP.KILX.TO.W.0022.000000T0000Z-240527T0115Z/
Richland-Clay-
810 PM CDT Sun May 26 2024

...THE TORNADO WARNING FOR RICHLAND AND SOUTHEASTERN CLAY COUNTIES
WILL EXPIRE AT 815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 100 AM CDT for south central
and southeastern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Clay and Richland counties until 845 PM CDT.

&&

LAT...LON 3860 8837 3877 8840 3882 8796 3857 8797
      3857 8814 3860 8816
TIME...MOT...LOC 0109Z 270DEG 40KT 3870 8822 

$$

MJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 26, 7:14 PM CDT, 35 minutes earlier. Its key messages:

  • Another round of stronger storms are possible this evening for areas south of I-72. Discrete cells with the threat of large hail and isolated tornadoes are initially forecast before becoming a line of thunderstorms, with hail and damaging winds as the hazards.
  • Localized heavy rain and flooding for areas near and south of I-70 as storms, bringing high precipitation amounts, pass through this evening.
  • The weather calms down after tonight, providing us a benign week of weather. The next chance (30-40%) of showers and thunderstorms arrives Friday night into Saturday.
Area forecast discussion, May 26, 7:14 PM CDT, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
714 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Another round of stronger storms are possible this evening for
  areas south of I-72. Discrete cells with the threat of large
  hail and isolated tornadoes are initially forecast before
  becoming a line of thunderstorms, with hail and damaging winds
  as the hazards.

- Localized heavy rain and flooding for areas near and south of
  I-70 as storms, bringing high precipitation amounts, pass
  through this evening.

- The weather calms down after tonight, providing us a benign week
  of weather. The next chance (30-40%) of showers and
  thunderstorms arrives Friday night into Saturday.

&&

.DISCUSSION...
Issued at 233 PM CDT Sun May 26 2024

The next round of storms is possible this evening, mainly near and
south of I-72. There is some uncertainty whether this round will
make far enough north to be in the CWA or not but the newest HRRR
and ARW show it just south of I-72. These are likely to be supercell
structured with a large hail and tornado risk early in the event
(21z-00z). Then will merge into a more linear form as it exits
southeastern Illinois, posing more of a hail and damaging wind risk.
The HRRR 12z soundings show STP of 1, SHIP of 2.1, midlevel lapse
rates of ~8 C/km, and PWATs of 1.5-1.9 inches for this evening. We
kept the Flood Watch for south of I-70 because of the higher PWATs,
and the potential for training cells.

After this evening, the weather will clear out. Memorial Day will be
nice and dry with highs in the low to mid 70s. There could be some
breezy winds at times, particularly late in the day. From the 12z
HREF, there is a 50-60% chance of wind gusts greater than 30 mph
in the late afternoon into the evening hours, then calming down by
the overnight hours.

Temperatures through the extended forecast will gradually warm up by
next weekend. Low to mid 70s for highs through Thursday, then
reaching the upper 70s to low 80s. The next significant chance for
precipitation comes Friday night into Saturday, with 30-40% chance
of showers and thunderstorms.

Copple

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 714 PM CDT Sun May 26 2024

A few thunderstorms will be near KDEC and KCMI until 02Z, then all
thunderstorm activity is expected to shift well south of the
central IL terminals as a cold front moves through this evening.
An area of BKN cigs over the upper Midwest will move southward
into the area behind the cold front, expected to reach KBMI, KCMI,
and KDEC northeastward by around 12Z, and linger through the
morning hours. Expect northwesterly winds overnight, although the
first few hours will see some lingering SW winds from I-55
eastward. Winds will be 8-12 kts with gusts 15-20 kts.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for ILZ066>068-071>073.

&&
Hazardous weather outlook, May 26, 4:08 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
408 PM CDT Sun May 26 2024

ILZ027>031-036>038-040>057-061-272115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late this afternoon and early
evening. A few storms could be strong to severe with gusty winds,
hail, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

Expected storm motion is toward the east around 35 mph.

ILZ062-063-066>068-071>073-272115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will affect the area late this afternoon
and this evening. These storms will be capable of producing damaging
wind gusts, large hail, and a few tornadoes. Flash flooding is also
a risk due to high rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 5 pm to 9 pm.

Expected storm motion is toward the east around 40 mph.

25

In the hours before

Local storm report, May 26, 7:42 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
742 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Tstm Wnd Gst     3 W Xenia               38.63N 88.69W
05/26/2024  E65 MPH          Clay               IL   Emergency Mngr

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay33 min
May 26, 7:37 PM CDTTornado WarningILXClay12 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningILXEffingham29 min
May 26, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Jasper, Richland45 min
May 26, 8:21 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCrawford, Lawrence39 min
May 26, 8:30 PM CDTTornado WarningILXLawrence30 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningILXKnox26 min
May 27, 6:55 PM CDTSpecial Weather StatementILXPeoria20 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.